Drug-induced bilateral acute angle closure with ciliochoroidal effusion is both a commonly reported and dangerous side effect. Sulfa drugs have been reported to cause transient myopia, uveal effusion, ciliary body edema, and anterior rotation of the lens-iris diaphragm. Until recently, topiramate, a commonly used antiepileptic drug, has been reported as a cause of secondary angle closure[1-3]. Carbonic anhydrase inhibitors, such as acetazolamide and methazolamide, are systematically administered agents in glaucoma therapy. Paradoxically, there are some reports of angle closure with ciliochoroidal effusion caused by acetazolamide and methazolamide[6-9]. Cases 3, 4 and 5 also have resulted from exposure to these sulfonamide-containing drugs and case 4 was reported as case report in our previous article. Recently, Vishwakarma et al. reported a case of transient myopia and angle closure glaucoma after mefenamic acid medication. The case 1 patient is the second report of angle closure and transient myopia induced by mefenamic acid ingestion. Lee et al. reported a case of acute transient myopia with ciliochoroidal effusion induced by phendimetrazine and ephedrine. The case 2 patient is the second case report of transient myopia and angle closure after ingestion of anorexiants, including phendimetrazine and ephedrine.
In our case series, all patients showed the same clinical manifestations after ingestion of different drugs. All patients showed bilateral angle closure and transient myopia without inflammatory signs such as anterior chamber cells or vitreous cells. Diffuse choroidal thickening was found using B-scan ultrasonography, and ciliochoroidal effusion with ciliary body edema was found in UBM. All patients showed similar angiographic findings in FA and ICGA. In addition, rapid clinical improvement occurred in all patients after discontinuation of suspected drugs. These findings suggest that the pathogenesis of drug-induced angle closure and transient myopia have the same mechanism, although the causative drugs were different.
Ikeda et al. suggested a disease entity called ciliochoroidal effusion syndrome which may occur after unknown postoperative mechanisms, ocular inflammation, systemic diseases, venous congestion, trauma, or drugs such as sulfa derivatives. They suggested ciliochoroidal effusion syndrome result from anterior rotation of the ciliary body due to ciliochoroidal effusion, and subsequent anterior shift of the lens–iris diaphragm. In addition, circulatory disturbances in the choroid and increased permeability of the choroidal vessels may play a role in the development of the ciliochoroidal effusion. Our case reports with ICGA findings are consistent with this hypothesis.
The mechanisms by which ciliochoroidal effusion and ciliary body edema cause acute angle closure and transient myopia have been characterized using UBM[1, 3, 8, 9, 15]. Ciliary body edema and anterior choroidal effusion lead to anterolateral rotation of the ciliary processes around the scleral spur, pushing the lens-iris diaphragm forward and obliterating the ciliary sulcus. These mechanisms result in a shallow anterior chamber and myopic shift. We noticed very similar findings using UBM in all cases of the present study and suggest that ciliary body edema and ciliochoroidal effusion may lead to bilateral angle closure and transient myopia. We found a difference of degrees in myopic shifting in each eye of case 3 and presumed that because the right eye was pseudophakic and the left eye remained phakic, each eye could have differences in the movements of the lens-iris diaphragm.
Blain et al. first reported FA findings in drug-induced annular choroidal detachment and transient myopia in a 38-year-old male who developed -5 D of myopia after indapamide medication. They reported scattered islands of delayed filling of fluorescence in the early and midphase of FA and postulated that the transient lobular choriocapillaris hypoperfusion was related to choroidal thickening. These hypofluorescent spots were same as HDS seen in our cases. However, in our cases, HDS were not transient and persisted into the late phase of FA and ICGA.
The ICGA findings of our cases share some similarities with those of Vogt-Koyanagi-Harada disease (VKH). Herbort et al. reported ICGA findings of VKH and classified them into four major groups that included (1) early choroidal stromal vessel hyperfluorescence and leakage, (2) hypofluorescence dark dots, (3) fuzzy vascular pattern of large stromal vessels, and (4) disc hyperfluorescence. They also reported three minor signs such as disturbance/delay in early choriocapillaris circulation, hyperfluorescent pinpoints, and exudative subretinal hyperfluorescence and diffuse late hyperfluorescence. In our case series, hypofluorescent dark spots were found in all cases. Hyperfluorescent pinpoints were also seen in our cases, but they did not show any leakage. Early choroidal stromal vessel hyperfluorescence was found in two cases and diffuse choroidal hyperfluorescence in the intermediate phase was found in two cases. Other findings such as fuzzy vascular patterns of large stromal vessels, disc hyperfluorescence, disturbance/delay in early choriocapillaris circulation, and exudative subretinal hyperfluorescence were not seen in our cases. There are several reported cases of acute angle closure as a first manifestation of VKH[18, 19]. The most important difference of our cases from VKH was the absence of exudative retinal detachment and inflammatory signs such as vitreous or anterior chamber cells.
HDS in the ICGA were major angiographic findings and were found in all cases. HDS were small and round in the posterior pole but large and linearly shaped in the peripheral retina (Figure 1B, 2B, 2C). Different shapes of HDS were due to the differences of choriocapillaris distribution. The choriocapillaris showed dense, honeycomb-like, nonlobular structure in the submacular and peripapillary areas and lobular-like pattern in the posterior pole and equatorial areas. Choriocapillaris formed a more elongated palm-like vascular network in the peripheral areas.
Some HDS in our case series became isofluorescent in the mid- to late phase of ICGA, but some HDS remained hypofluorescent throughout the late phage. These differences may be due to the degree of extravascular transudate resulting from disturbed vascular permeability of the choroid. Relatively large amounts of fluid accumulation, which occupied the whole thickness of choroid, caused HDS to be present up to the late phase. Small amount of fluid accumulation, which did not occupy the whole thickness of the choroidal layer, caused the HDS to become isofluorescent in the late phase.
HDS in the ICGA have also been observed in other disorders such as nanophthalmos, uveal effusion syndrome, posterior scleritis, angioid streaks, and a rare case of central serous chorioretinopathy[21-25]. HDS in our case series were different from other disorders in that there were no fundus changes such as Leopard spots and no permanent retinal pigment epithelial changes.
The pinpoint hyperfluorescence in the late phase of ICGA in our cases has also been observed in inflammatory diseases such as VKH or posterior scleritis[16, 22]. In VKH, hyperfluorescent pinpoints are usually found within large areas of hypofluorescence, which often correspond to areas of neurosensory retinal detachment. However, hyperfluorescent pinpoints in our case series were found near HDS and did not show leakage. Therefore, these findings are not evidence of active focal inflammation combined with leakage. However, because the lesions completely resolved in the convalescent stage, they could be a sign of acutely reversible alterations to the choroidal vasculature.
We defined three minor signs of angiography. Hyperfluorescence and leakage from choroidal stromal vessels in the early phase were seen in case 1 and 3 (Figure 3A, 3B). Diffuse hyperfluorescence of the choroid was seen in the intermediate phase in case 1 and 2 (Figure 4). These findings were very similar to the ICGA findings of VKH. Tortuous and dilated retinal vessels in FA and ICGA (Figure 1A and 5A) could result from peripheral choroidal detachment. Peripheral retinal vascular leakage in FA was found only in case 2 (Figure 2A), but in other cases, retinal vasculature was not altered in FA and ICGA.
Numerous studies have reported that drug-induced bilateral angle closure with ciliochoroidal effusion is a self-limiting and transient condition[1-12, 14]. The most important and the first step in treating this condition is the early recognition and discontinuation of the causative drugs. IOP-lowering medications and high-dose steroids could be used to control the IOP and suppress the reactive metabolites related to the unwanted reactions. Laser or surgical interventions should be avoided, because peripheral iridectomy is ineffective and this condition can be effectively managed in a conservative manner with cycloplegics. In addition, miotics can aggravate the appositional closure of the peripheral angle resulting from the forward movement of the lens-iris diaphragm.